Hail, Richland
- When
- July 20, 1:20 PM MST
- Where
- Richland County, 4.75 mi NNE of Sidney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.760, -104.100
Public reported quarter sized hail.
A warm front and dryline over eastern Montana combined with moderate instability to develop a severe thunderstorm in Richland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A warm front and dryline over eastern Montana combined with moderate instability to develop a severe thunderstorm in Richland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 9:13 AM MST, 4 hours 7 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 1013 AM MDT Thu Jul 20 2017 .SHORT TERM...for northeast Montana...today through Sat... Made another update to include the 12Z guidance for wind and pops due to the possibility of strong convective weather this afternoon. SCT Previous update - Radar imagery shows isolated rain showers and thunderstorms working their way from Blaine County into our northern tier counties. Beefed up pops and added TS. Otherwise conditions are represented well by the grids. Templer Previous Discussion - Temperatures continue to warm today with building ridge and low level southernly flow. Boundary/dry line develops in the afternoon across the CWA with dry downslope wind across south central Montana and a moister southerly flow over the Dakotas. Expect this boundary to be the focus for convection later today. Shortwave trof moving across southwest Canada will push this boundary and a cold front through eastern Montana overnight. Cold air advection and tighter pressure gradient will result in stronger northwest winds along with cooler temperatures for Friday. Ebert .LONG TERM...Sat night through Thu... The latest 00z model consensus continues to reflect a gradually building upper level ridge pattern across the western U.S. and extending into Montana Friday night into the weekend leading to dry weather conditions and increasingly warmer temperatures, back to the 90s by Sunday. An upper level low pressure system tracking well to the north of the area through Central Alberta/Saskatchewan Sunday night into early next week may help to flatten the ridge, potentially lowering high temperatures back to the upper 80s to around 90 by Tuesday. If the track of this feature occurs as current model projections suggest, much of any precipitation chances would occur further north. The forecast beyond the midweek was trended toward consensus blends given the usual increasing uncertainty at such larger time scales. Maliawco && .AVIATION... VFR conditions will prevail today. Any impacts to area terminals would likely come from isolated thunderstorms, mainly this afternoon. A stronger storm or two is also possible near KSDY, though any storm may be accompanied by shifting and brief gusty winds. Maliawco && .FIRE WEATHER... Critical fire weather conditions are expected across the region today and Friday. Today a low pressure system will begin developing over southern Montana. Hot temperatures and very low relative humidity combined with gusty winds will result in Red Flag conditions from the CMR southwest today. Winds will also be turning from the southeast to west in the afternoon. Thunderstorms are possible to the east later today and tonight as the low pressure begins moving east. As the system moves into North Dakota on Friday gusty northwest winds are expected. These winds, along with continued low relative humidity, could lead to critical fire weather conditions during Friday afternoon and early evening. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for MTZ135>137. && weather.gov/glasgow
Hazardous Weather Outlook National Weather Service Glasgow MT 321 AM MDT Thu Jul 20 2017 MTZ016>027-059>062-210930- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 321 AM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight A Red Flag Warning for low relative humidity and gusty wind is in effect for this afternoon and evening for southwest portions of Northeast Montana. There is the possibility of strong thunderstorms for eastern areas of Northeast Montana this afternoon and evening. A few storms may become severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical Fire Weather conditions are possible for all zones Friday due to low relative humidity and strong northwest wind. The winds may also produce hazardous boating conditions on Fort Peck Lake Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement National Weather Service Glasgow MT 835 AM MDT THU JUL 20 2017 MTZ016-017-059-061-201530- Central and Southeast Phillips MT-Northern Valley MT- Northern Phillips MT-Central and Southern Valley MT- 835 AM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS AND NORTHWESTERN VALLEY COUNTIES UNTIL 930 AM MDT... At 835 AM MDT, Doppler radar was tracking a strong thunderstorm near Saco, or 21 miles east of Malta, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saco and Hinsdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4828 10741 4843 10760 4882 10690 4851 10655 TIME...MOT...LOC 1435Z 235DEG 27KT 4840 10741 HICKFORD
Special Weather Statement
National Weather Service Glasgow MT
1149 AM MDT THU JUL 20 2017
MTZ018>020-062-201845-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
1149 AM MDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...CENTRAL
ROOSEVELT AND SOUTHERN SHERIDAN COUNTIES UNTIL 1245 PM MDT...
At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Medicine Lake, or 24 miles northwest of Culbertson,
moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Medicine Lake, Froid, Reserve, Dagmar, Homestead, Antelope and
Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4815 10496 4851 10516 4882 10422 4864 10405
4836 10405
TIME...MOT...LOC 1748Z 246DEG 30KT 4842 10486
HICKFORDSpecial Weather Statement National Weather Service Glasgow MT 147 PM MDT THU JUL 20 2017 MTZ018-019-202030- Sheridan MT-Daniels MT- 147 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND NORTHWESTERN SHERIDAN COUNTIES UNTIL 230 PM MDT... At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Port Of Scobey, or 13 miles northwest of Scobey, moving northeast at 50 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scobey, Flaxville, Port Of Scobey, Port Of Whitetail, Whitetail, Madoc, Peerless, Daleview and Four Buttes. LAT...LON 4890 10484 4864 10575 4900 10600 4900 10492 TIME...MOT...LOC 1946Z 242DEG 42KT 4893 10564 HICKFORD
Special Weather Statement
National Weather Service Glasgow MT
208 PM MDT THU JUL 20 2017
MTZ018>020-202100-
Sheridan MT-Daniels MT-Western Roosevelt MT-
208 PM MDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...NORTH
CENTRAL ROOSEVELT AND SHERIDAN COUNTIES UNTIL 300 PM MDT...
At 207 PM MDT, Doppler radar was tracking strong thunderstorms 7
miles northwest of Plentywood, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plentywood, Westby, Flaxville, Archer, Port Of Raymond, Redstone,
Outlook, Raymond, Dooley, Daleview, Comertown, Navajo, Antelope and
Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4872 10405 4852 10529 4871 10555 4900 10468
4900 10405
TIME...MOT...LOC 2007Z 243DEG 41KT 4886 10465
HICKFORDThe Glasgow radar (KGGW), 194 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 hail. Local standard time, as filed.
Public reported quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708590.